Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The structure of rings in some varieties with definable principal congruences

Author: G. E. Simons
Journal: Trans. Amer. Math. Soc. 331 (1992), 165-179
MSC: Primary 16R10
MathSciNet review: 1053116
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study varieties of rings with identity that satisfy an identity of the form $ xy = yp(x,y)$, where every term of the polynomial $ p$ has degree greater than one. These varieties are interesting because they have definable principal congruences and are residually small. Let $ \mathcal{V}$ be such a variety. The subdirectly irreducible rings in $ \mathcal{V}$ are shown to be finite local rings and are completely described. This results in structure theorems for the rings in $ \mathcal{V}$ and new examples of noncommutative rings in varieties with definable principal congruences. A standard form for the defining identity is given and is used to show that $ \mathcal{V}$ also satisfies an identity of the form $ xy = q(x,y)x$. Analogous results are shown to hold for varieties satisfying $ xy = q(x,y)x$.

References [Enhancements On Off] (What's this?)

  • [B] K. Baker, Definable normal closures in locally finite varieties of groups, Houston J. Math. 7 (1981), 467-471. MR 658562 (83g:20026)
  • [BB] J. Baldwin and J. Berman, The number of subdirectly irreducible algebras in a variety, Algebra Universalis 5 (1975), 379-389. MR 0392765 (52:13578)
  • [BL79] S. Burris and J. Lawrence, Definable principal congruences in varieties of groups and rings, Algebra Universalis 9 (1979), 152-164. MR 523930 (80c:08004)
  • [BL81] -, A correction to "Definable principal congruences in varieties of groups and rings", Algebra Universalis 13 (1981), 264-267. MR 631561 (82j:08008)
  • [J] G. Janusz, Separable algebras over commutative rings, Trans. Amer. Math. Soc. 122 (1966), 461-479. MR 0210699 (35:1585)
  • [K] E. Kiss, Definable principal congruences in congruence distributive varieties, Algebra Universalis 21 (1985), 213-224. MR 855740 (88c:08007)
  • [M78] R. McKenzie, Paraprimal varieties: A study of finite axiomatizability and definable principal congruences in locally finite varieties, Algebra Universalis 8 (1978), 336-348. MR 0469853 (57:9634)
  • [M82] -, Residually small varieties of $ K$-algebras, Algebra Universalis 14 (1982), 181-196. MR 634997 (83d:08012b)
  • [P] C. Procesi, Rings with polynomial identities, Marcel Dekker, New York, 1973. MR 0366968 (51:3214)
  • [R] R. Raghavendran, Finite associative rings, Compositio Math. 21 (1969), 195-229. MR 0246905 (40:174)
  • [Ro] L. H. Rowen, Polynomial identities in ring theory, Academic Press, New York, 1980. MR 576061 (82a:16021)
  • [S83] G. E. Simons, Varieties of rings with definable principal congruences, Proc. Amer. Math. Soc. 87 (1983), 397-402. MR 684626 (85a:16020)
  • [S86] -, Definable principal congruences and $ R$-stable identities, Proc. Amer. Math. Soc. 97 (1986), 11-15. MR 831376 (87d:16044)
  • [T] S. Tulipani, On classes of algebras with the definability of congruences, Algebra Universalis 14 (1982), 269-279. MR 654395 (83g:08002)
  • [W] R. S. Wilson, Representations of finite rings, Pacific J. Math. 53 (1974), 643-679. MR 0369423 (51:5656)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 16R10

Retrieve articles in all journals with MSC: 16R10

Additional Information

Keywords: Definable principal congruences, varieties of rings, subdirectly irreducible rings, finite local rings, residually small varieties
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society